I am 56 years old and have Type I diabates for 22 years. I continue to gain weight, although I eat less than I ever have before. I work at a computer all day, with little to no daily exercise. I know that growing older my metabolism has slowed, but I continue to gain weight from anywhere to 3 to 5 pounds a week! Does insulin cause weight gain? What else can I do other than signing up for an expensive gym workout session?
Some people do think that Lantus insulin causes some patients to gain weight, while the new Levemir insulin apparently does not do this. I read some articles about this just yesterday and was surprised, for I take Lantus and have noticed no weight gain at all. So this could be a factor.
However, a change in metabolism in middle age probably is the real culprit, along with possibly a slower metabolism because you are not eating. Exercise should help both problems. Start walking! Park your car further from the door, take stairs instead of elevators, etc. Or use your lunch hour to do some mild exercise right in your office. Weight training may be a good solution for you, for as you build up muscle, the muscles require more calories than the old fat cells, and so building muscle is a good solution. Some small hand weights may be helpful... you can use them at your desk when taking small breaks, or at home in front of the tv. I personally am not overly fond of going to a gym, either. I like to try to do the simpler ways of adding exercise to my day.
Funny, I posted a similar e-mail 2 weeks ago. But I have to say that insulin does cause the person to gain weight and age does not help either. I got that information from Kaiser Permanente's web health library. I began to gain weight when a was placed on 4 shots per day. In addition, I also have to take neurontin which also has weight gain as a contraindication. So, inform your self by researching the contraindications of insulin as well as checking on all your meds. You should also talk to your doctor.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.